Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 294, NWS Des Moines, IA

August 15, 2024Jasper County, Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2024, 5:55 PM CDT for Jasper County, Poweshiek County, Tama County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2024, 5:55 PM CDT (22:55 UTC)
Expired
Aug 15, 2024, 6:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:53 PM CDT, 4 hours 2 minutes earlier. Its key messages:

  • Strong to severe storms possible today. Low confidence in current storms persisting in intensity much further than west-central Iowa (<30%). Confidence is higher in severe weather southern Iowa (~40%) especially nearest the IA-MO border.
  • Primary threats will be large hail and damaging winds, especially in the far south. A tornado or two cannot be ruled out in the south.
  • Wrap around showers possible north/northeast Friday followed by relatively dry weekend with near to just below normal temperatures persisting.
Area forecast discussion, Aug 15, 1:53 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
153 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Strong to severe storms possible today. Low confidence in
  current storms persisting in intensity much further than west-central
  Iowa (<30%). Confidence is higher in severe weather southern
  Iowa (~40%) especially nearest the IA-MO border.

- Primary threats will be large hail and damaging winds,
  especially in the far south. A tornado or two cannot be ruled
  out in the south.

- Wrap around showers possible north/northeast Friday followed
  by relatively dry weekend with near to just below normal
  temperatures persisting.

&&

.DISCUSSION...
Issued at 146 PM CDT Thu Aug 15 2024

Showers and storms left a blanket of stratus across the state this
morning which have continued to erode through the day. Clouds that
remain continue to billow beneath the low-level capping. Further
west in Nebraska is convection in the base of the upper level trough
and diffluent, left exit region of an upper level jet. The 12z
sounding at Omaha highlighted the favorable amount of elevated
instability we had to start with, recording around 2500 J/kg of
MUCAPE and mid-level lapse rates around 7 C/km. This elevated
airmass continues to move into Iowa this afternoon, centering across
especially the southern half of the state this afternoon. Additional
clearing in the central and northwestern part of the state will
extend the reach of the instability gradient, albeit some capping
lingers near the Missouri river from lingering clouds. As for the
wind profile, Effective Bulk Shear values over 35kts can be found
across the southern half. The lowest 3km offer little in the way of
curvature or elongation on the hodograph due to relatively weak,
unidirectional flow.

Trends for the aforementioned line in Nebraska have been a weakening
one with warming cloud tops and receding reflectivity. However, as
the wave and enhanced jet interact with the unstable airmass ahead
of it, additional storms will develop in Iowa late this afternoon.
Some of the convection from the morning has a chance to survive the
inhibition ahead of it, bringing at least a hail threat to
especially the west central into central portion of the state. This
threat would quickly subside after sunset. The better confidence
lies in the far south and southeast portion of the state where a
trailing cold front extends through the better wind field. Storms
that form along this boundary will be able to develop into
supercells, posing a risk for damaging winds and hail. Max theta-e
differences over 25 C offer the chance for stronger col pools and
damaging winds, but poor shear in the lowest 3km will limit the
longevity of this threat for the storms. A tornado cannot be
completely ruled out immediately along the boundary, but the poor
low level shear and helicity keeps this threat low.

Fog will settle in overnight behind the departing system tonight
into Friday morning. The upper level disturbance moves into the
Great Lakes region Friday, keeping Iowa in northerly to
northwesterly flow through the weekend. The cooling airmass and
remnant lift on Friday will yield enough instability for some
scattered showers and storms across the north in the afternoon.
Mostly dry and cool air will settle in through the weekend as well
as the first half of next week. Temperatures will be near to below
average with highs in the 70s and 80s and lows in the 60s. With some
waves that ride along the northwest flow, some small chances of
precipitation will be possible, at times.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 15 2024

MVFR stratus continuing to become SCT over the next 1-2 hours,
taking longer for eastern sites. Confidence has increased for
KOTM receiving thunderstorms after 23z. Severe winds and hail
will be possible. In noting recent rain and storms just to the
west of the area, have added VCSH to KFOD and KDSM to account
for these storms surviving and moving east, but confidence in
this scenario remains lower at this time. Trends will be
monitored. Highest confidence in convective coverage remains
south of KDSM. Fog anticipated to develop across the east in the
early morning hours and may bring VSBY restrictions. Windy
conditions in the north with gusts exceeding 20kts will develop
towards the end of the TAF period. Have included gust mentions
in sites of highest confidence.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Aug 15, 2:03 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
203 PM CDT Thu Aug 15 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
203 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible after 3 pm
this afternoon. A few storms may be severe over the region, with
areas in southern Iowa having a slightly higher risk of severe
storms. Hail and damaging winds are the main threats. An isolated
tornado cannot be ruled out in the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon non severe thunderstorms will be possible
north of Highway 20 Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later later today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:22 PM CDTSpecial Weather StatementDMXTaylor23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.